Minnesota, 2019

Tornadoes and Hail in Minnesota, September 2, 2019

September 2, 2019 · NWS MPX · 32 events in 18 counties and zones

A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across west central, central, and southern Minnesota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across west central, central, and southern Minnesota during the evening. Some parts of the line had bow echo segments and produced a couple of tornadoes. One tornado occurred near Howard Lake, and another east of Watertown, on the western edge of the Twin Cities metro area. There were also numerous reports of straight-line winds up to 70 mph along this bow echo segment, plus several large hail reports. These storms continued to move southeast into portions of west central Wisconsin before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 5:09 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 2, 5:09 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 2:32 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

In the hours before

Special weather statement, Sep 2, 7:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon Sep 2 2019

MNZ041>043-030200-
Morrison-Douglas-Todd-
801 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT NORTHEASTERN DOUGLAS...TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 9 PM CDT...

At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Verndale to 7 miles northeast of
Brandon. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Carlos, Staples Airport, Bertha and Swanville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 112 and 120.
 U.S. Highway 10 in Minnesota between mile markers 103 and 140.
 U.S. Highway 71 between mile markers 172 and 216.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4633 9443 4627 9434 4623 9440 4616 9438
      4615 9429 4577 9466 4578 9514 4605 9555
      4611 9546 4611 9515 4630 9516 4637 9505
TIME...MOT...LOC 0100Z 291DEG 40KT 4638 9493 4603 9548

LS

The radar

The Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 10 hail, 3 tornado. Local standard time, as filed.

Hail, Douglas

When
September 2, 7:05 PM CST
Where
Douglas County, 4.21 mi SW of Holmes City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.780, -95.600

Hail, Pope

When
September 2, 7:13 PM CST
Where
Pope County, 2.13 mi NNE of Lowry
Measured
1 in hail
Reported by
County Official
Coordinates
45.730, -95.520

Thunderstorm Wind, Douglas

When
September 2, 7:13 PM CST
Where
Douglas County, (Axn)chndlr Fld Alxn
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.400

Hail, Pope

When
September 2, 7:25 PM CST
Where
Pope County, 3.46 mi WNW of Terrace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.530, -95.390

Hail, Pope

When
September 2, 7:33 PM CST
Where
Pope County, 3.49 mi S of Gilchrist
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.420, -95.340

Hail, Stearns

When
September 2, 7:43 PM CST
Where
Stearns County, Brooten
Measured
1.75 in hail
Reported by
Public
Coordinates
45.500, -95.120

Hail, Kandiyohi

When
September 2, 7:54 PM CST
Where
Kandiyohi County, New London
Measured
1.75 in hail
Reported by
County Official
Coordinates
45.300, -94.950

Hail, Stearns

When
September 2, 7:55 PM CST
Where
Stearns County, Belgrade
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -95.000

Thunderstorm Wind, Morrison

When
September 2, 7:58 PM CST to 8:01 PM CST
Where
Morrison County, 1.06 mi WSW of Little Falls to 1.14 mi E of Little Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.974, -94.390

There were numerous reports of downed trees in the Little Falls area.

Thunderstorm Wind, Meeker

When
September 2, 8:08 PM CST to 8:35 PM CST
Where
Meeker County, 0.77 mi NE of Grove City to 1.67 mi ENE of Dassel
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.159, -94.691

There was sporadic wind damage that occurred across all of Meeker County, especially in towns and bigger cities based on emergency manager notes. Numerous trees were blown down or uprooted, including a tree that had a diameter of 2 feet. There was an overturned pontoon on Big Swan Lake and several power lines and/or power poles blown down.

Thunderstorm Wind, Benton

When
September 2, 8:11 PM CST
Where
Benton County, 1.38 mi N of Rice
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -94.230

A Minnesota Department of Transportation wind sensor measured a wind gust of 65 mph.

Thunderstorm Wind, Stearns

When
September 2, 8:11 PM CST
Where
Stearns County, 2.81 mi N of St Stephen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.740, -94.260

A few large tree limbs were blown down north of St. Stephen.

Thunderstorm Wind, Morrison

When
September 2, 8:12 PM CST
Where
Morrison County, 0.69 mi S of Pierz
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
45.970, -94.100

A roof was blown off a building south of Pierz.

Thunderstorm Wind, Stearns

When
September 2, 8:23 PM CST
Where
Stearns County, 2.84 mi SE of Luxemburg
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
45.420, -94.210

A measured wind report by a private weather station.

Thunderstorm Wind, Stearns

When
September 2, 8:24 PM CST
Where
Stearns County, 3.22 mi ESE of Luxemburg
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
45.430, -94.190

A private weather station measured a wind gust of 55 knots.

Thunderstorm Wind, Sherburne

When
September 2, 8:27 PM CST
Where
Sherburne County, 0.97 mi E of (Stc)st Cloud Regional Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -94.050

Thunderstorm Wind, McLeod

When
September 2, 8:37 PM CST
Where
McLeod County, 0.49 mi E of Hutchinson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.870, -94.370

A large tree blew down on a power line and caused a fire.

Thunderstorm Wind, Mille Lacs

When
September 2, 8:42 PM CST
Where
Mille Lacs County, 0.79 mi E of Princeton to 2.05 mi ENE of Princeton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.571, -93.584

There were reports of scattered trees blown down around Princeton.

Tornado, Wright

When
September 2, 8:47 PM CST to 8:49 PM CST
Where
Wright County, 2.02 mi SW of Howard Lake to 1.43 mi SSW of Howard Lake
Rating
EF1
Path length
1.04 mi
Path width
90 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
45.052, -94.112

A brief tornado occurred just southwest of Howard Lake, MN. The tornado damaged 3 properties, with 2 barns heavily damaged and a private residence with shingles ripped off along with numerous trees snapped along the path of the tornado.

Thunderstorm Wind, Wright

When
September 2, 8:54 PM CST
Where
Wright County, 0.85 mi SE of Howard Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -94.070

Thunderstorm Wind, Wright

When
September 2, 9:00 PM CST
Where
Wright County, 1.69 mi SE of Otsego
Measured
54 kt (62 mph) measured gust
Reported by
CoCoRaHS
Coordinates
45.260, -93.580

A measured wind report from a private weather station.

Thunderstorm Wind, Anoka

When
September 2, 9:08 PM CST to 9:10 PM CST
Where
Anoka County, 1.09 mi W of Andover to 1.7 mi ENE of Andover
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.229, -93.322

Several reports of large tree branches and tree damage in Andover.

Tornado, Carver

When
September 2, 9:08 PM CST to 9:10 PM CST
Where
Carver County, 2.86 mi E of Watertown to 4.18 mi ESE of Watertown
Rating
EF0
Path length
1.33 mi
Path width
90 yd
Continued into
Hennepin, Mn (MPX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.963, -93.792

A NWS Storm Survey determined an EF0 tornado developed east of Watertown near County Road 20, and moved southeast into Hennepin County, north of Timber Creek Golf Course. Most of the damage was consistent with EF0 damage with numerous trees blown down or uprooted along its path. The path length in Carver County was 1.3 miles, with a maximum width of 90 yards. The tornado was also confirmed by the MPX radar in real time given the Tornado Debris Signature sampled by the radar.

Tornado, Hennepin

When
September 2, 9:10 PM CST to 9:13 PM CST
Where
Hennepin County, 3.29 mi W of Minnetrista to 0.74 mi W of Minnetrista
Rating
EF1
Path length
2.54 mi
Path width
210 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.957, -93.766

This is the continuation of the Carver County tornado that moved into Hennepin County northeast of Timber Creek Golf Course. The storm survey determined an EF1 tornado occurred in Hennepin County where trees, crops, and a few machine sheds or outbuildings were damaged or blown down.

The path length in Hennepin County was 2.5 miles, making the tornado total path length of 3.87 miles. The maximum width in Hennepin County was 210 yards, with a maximum wind speed of 90 mph.

This tornado was also confirmed by the MPX radar in real time given the Tornado Debris Signature sampled by the radar.

Thunderstorm Wind, Anoka

When
September 2, 9:12 PM CST to 9:15 PM CST
Where
Anoka County, 0.11 mi SE of Coon Rapids to 1.13 mi WSW of Blaine
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
45.169, -93.319

The local emergency manager indicated that the worst damage in the entire county was around Coon Rapids and Blaine. There were numerous trees blown down in the area, and reports of a few metal poles, and power lines that were blown down.

Thunderstorm Wind, Anoka

When
September 2, 9:22 PM CST to 9:24 PM CST
Where
Anoka County, 1.81 mi NNE of Circle Pines to 2.07 mi NNE of Lino Lakes
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.175, -93.159

Several reports of multiple trees blown down, or uprooted in the Lino Lakes area.

Thunderstorm Wind, Ramsey

When
September 2, 9:28 PM CST to 9:30 PM CST
Where
Ramsey County, 0.44 mi NNE of White Bear Lake to 1.47 mi NE of White Bear Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.086, -93.017

Several reports of multiple trees blown down in the White Bear Lake area.

Thunderstorm Wind, Stearns

When
September 2, 9:38 PM CST
Where
Stearns County, 4.26 mi SSW of St Augusta
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
45.420, -94.170

A measured wind report from a private weather station.

Thunderstorm Wind, Le Sueur

When
September 2, 9:45 PM CST to 9:47 PM CST
Where
Le Sueur County, 2.07 mi N of Montgomery
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.460, -93.580

Several trees were uprooted north of Montgomery.

Hail, Scott

When
September 2, 9:46 PM CST
Where
Scott County, 0.86 mi WNW of Lydia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.653, -93.517

Most of the hail that fell in Scott County between Belle Plaine, Jordan and New Prague was half inch hail or smaller. However, one report of quarter size hail occurred near Lydia.

Hail, Le Sueur

When
September 2, 10:00 PM CST
Where
Le Sueur County, 0.69 mi N of Montgomery
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.440, -93.580

Hail, Rice

When
September 2, 10:15 PM CST
Where
Rice County, 1.47 mi NNE of Morristown
Measured
1 in hail
Reported by
Public
Coordinates
44.250, -93.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842706, 842705, 842714, 842707, 842708, 842709, 842710, 842711, 842724, 856088, 842716, 856010, 842725, 842718, 856011, 842719, 856012, 842727, 842851, 842720, 842721, 842728, 842855, 842856, 842729, 842731, 842732, 842722, 856013, 856092, 842712, 842713.